Hail, Weston
- When
- July 13, 4:40 PM MST
- Where
- Weston County, 5 mi NNE of Upton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.167, -104.591
A thunderstorm produced penny sized hail north of Upton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny sized hail north of Upton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 2:00 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT MON JUL 13 2009 .DISCUSSION...SHORT WAVE CROSSING WRN SD THIS AFTERNOON TRIGGERING THUNDERSTORMS. SURFACE LOW OVER SOUTHEASTERN MT WITH WARM FRONT ACROSS NRN SD AND BOUNDARY/DRY LINE DRAPED ALONG WRN-SRN EDGE OF BLACK HILLS WITH DEWPTS IN THE 50S BEHIND IT AND 60S AHEAD OF IT. ANOTHER WAVE ROTATING THROUGH UPPER TROF INTO SRN MT WILL SWING ACROSS NWRN SD OVERNIGHT AS TROF PROGRESSES EWD ACROSS MT. HEAVY RAIN IS POSSIBLE OVERNIGHT...ESPECIALLY OVER NWRN SD. COLD FRONT WILL SWEEP ACROSS WRN SD TUES MORNING..WITH GUSTY NW WINDS AND DRIER AIR MOVING INTO THE AREA BEHIND IT...THOUGH NWRN SD MAY STILL SEE SOME SHOWERS AS TROF MOVES ACROS ND...AND FORECAST AREA REMAINS UNDER CYCLONIC NW FLOW FOR THE SHORT TERM. TEMPERATURES WILL BE COOLER TUESDAY INTO WED MORNING AS SURFACE HIGH BUILDS ACROSS WRN SD. THUNDERSTORMS MAY DEVELOP WED AFTERNOON AS INSTABILITY INCREASES ACROSS NERN WY AND FAR WRN SD...WITH STRONGER INSTABILITY OVER THE BLACK HILLS. TEMPS WILL WARM A FEW DEGREES WED...BUT WILL STILL BE BELOW NORMAL. AS SURFACE HIGH PUSHES SEWD...LOW LEVEL JET DEVELOPS OVER FAR SRN SD WED NIGHT...WITH A CHANCE OF THUNDERSTORMS. EXTENDED...UPPER LEVEL RIDGE WILL BUILD INTO THE WESTERN CONUS LATER THIS WEEK BRINING WARMER TEMPERATURES TO THE REGION. NORTHWEST FLOW ALOFT WITH EMBEDDED SHORTWAVES WILL BRING SLIGHT CHANCES FOR THUNDERSTORMS ACROSS MUCH OF THE CWA THROUGH THE EXTENDED PERIOD. && .AVIATION...SCATTERED STORMS WILL CONTINUE THROUGH TONIGHT AS A COLD FRONT CROSSES THE REGION. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND GUSTY WINDS. MVFR/IFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS. OTHERWISE...VFR CONDITIONS EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT MON JUL 13 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1045 AM MDT (1145 AM CDT) MON JUL 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS OVER ALL OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. ISOLATED TORNADOES ARE ALSO POSSIBLE FROM NORTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA... OR NORTH AND EAST OF THE BLACK HILLS. LOCALLY HEAVY RAIN ALSO IS POSSIBLE WITH SOME STORMS. THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING...AND WILL SPREAD EASTWARD ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON INTO THIS EVENING...AND REACHING CENTRAL SOUTH DAKOTA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED... A FEW SEVERE STORMS WITH LARGE HAIL WILL BE POSSIBLE FROM THE BLACK HILLS THROUGH SOUTHWESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TSTM WND GST 11 NNW NEW UNDERWOOD 44.25N 102.92W
07/13/2009 E60.00 MPH MEADE SD PUBLIC
0211 PM HAIL 12 N WALL 44.17N 102.24W
07/13/2009 E1.50 INCH PENNINGTON SD TRAINED SPOTTER
0222 PM HAIL 9 N QUINN 44.12N 102.13W
07/13/2009 E1.75 INCH PENNINGTON SD STORM CHASER
0310 PM HAIL 11 NE WALL 44.10N 102.08W
07/13/2009 E1.75 INCH PENNINGTON SD TRAINED SPOTTER
0320 PM HAIL 2 SE COTTONWOOD 43.94N 101.87W
07/13/2009 E1.75 INCH JACKSON SD TRAINED SPOTTER
LASTED 5 MINUTES
0340 PM HAIL 8 SE COTTONWOOD 43.88N 101.79W
07/13/2009 E2.00 INCH JACKSON SD TRAINED SPOTTER
LASTED 10 MINUTES
0355 PM HAIL KADOKA 43.83N 101.51W
07/13/2009 E1.75 INCH JACKSON SD TRAINED SPOTTER
0355 PM TSTM WND GST KADOKA 43.83N 101.51W
07/13/2009 E70.00 MPH JACKSON SD TRAINED SPOTTER
0405 PM HAIL BELVIDERE 43.83N 101.27W
07/13/2009 E0.88 INCH JACKSON SD TRAINED SPOTTER
0415 PM HAIL 8 SE KADOKA 43.75N 101.40W
07/13/2009 E1.75 INCH JACKSON SD TRAINED SPOTTER
0430 PM HAIL 15 NNW RECLUSE 44.94N 105.83W
07/13/2009 E1.75 INCH CAMPBELL WY TRAINED SPOTTER
HAIL 4 TO 6 INCHES DEEP
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL NORRIS 43.47N 101.20W
07/13/2009 E2.75 INCH MELLETTE SD LAW ENFORCEMENT
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 8 N NORRIS 43.58N 101.20W
07/13/2009 E2.75 INCH MELLETTE SD LAW ENFORCEMENT
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 13 NE WESTON 44.77N 105.15W
07/13/2009 E1.25 INCH CAMPBELL WY PUBLIC
0500 PM TSTM WND GST 13 NE WESTON 44.77N 105.15W
07/13/2009 E50.00 MPH CAMPBELL WY PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 W NEW HAVEN 44.75N 104.93W
07/13/2009 E1.75 INCH CROOK WY TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 10 NE PARMELEE 43.42N 100.87W
07/13/2009 E1.75 INCH MELLETTE SD LAW ENFORCEMENT
MARBLE TO GOLFBALL SIZED HAIL
&&
WFO UNRThe Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171762.